Ask The Doctor > Questions & Answers > Help with Prednisone weight gain

Help with Prednisone weight gain

Patient: I have Ulcerative Colitis and was prescribed prednisone, I have gained about 36lb and I am finding it very hard to lose it even though I’ve been off prednisone for nearly a year. Is prednisone weight gain harder to lose and is there something extra I can do to lose it? Is it water weight?

 

 

Doctor: Prednisone weight gain is due to fluid or water retention as well as increased appetite. Prednisone weight gain may take time to loose, but you need to continue on a healthy diet plan and regular exercise for a sustained weight loss. Recommended diet changes include fat-free or low-fat milk and milk products along with fruits, vegetables, grains, lean meats, poultry, fish, beans, eggs and nuts. Limit foods with saturated fats, trans fats, cholesterol, sodium (salt) and added sugars. Regular physical activity for at least 30 minutes a day on most days of the week.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment